Coumadin-Induced Skin Necrosis
Coumadin-induced skin necrosis (CISN) is a rare, unusual, and unpredictable integumentary complication of anticoagulant therapy. Also known as warfarin-induced skin necrosis (WISN), the dermatologic complication occurs in 0.01 to 0.1 percent of warfarin-treated patients. As anticoagulation is a component of therapy for many major chronic illnesses, recognition of the condition is crucial for prompt intervention in clinical practice. The syndrome also can result in substantial morbidity and possible fatality. This article addresses the historical background, pathogenesis, clinical presentation, and prevention/treatment issues associated with CISN.
Coumadin (Bristol-Myers Squibb, New York, NY) was first introduced in 1941. Warfarin-induced skin necrosis was described by Flood and colleagues1 who reported a case of a gangrenous breast but erroneously believed it was due to an underlying coagulopathy and not the drug therapy.2,3 In 1954, Verhagen described a series of 13 patients on dicumarol who developed necrosis, but he incorrectly suggested the necrosis was associated with the underlying disease being treated when in fact it was complicated by a thrombosis and dicumarol therapy.4 Kipen first correctly ascribed the gangrenous skin changes to anticoagulant therapy.5
CISN is known by several names: WISN, coumarin-congener-associated skin necrosis, and warfarin dermal gangrene. Important to note is that coumarin is the parent compound for several anticoagulants (i.e., sodium warfarin [Coumadin], bishydroxycoumarin [dicoumarol]). Coumarin itself is not an anticoagulant; therefore, calling the condition by that name is somewhat of a misnomer.6
A constellation of typical historical and clinical features is often described in CISN case reports (Table 1). The prototypical patient is an obese, middle-aged, perimenopausal woman being treated for deep vein thrombosis, pulmonary embolism, and cerebrovascular or coronary thrombosis. Classically, the lesions appear in the breast, buttock, abdomen, or thigh where significant underlying subcutaneous fat tissue is present. The condition is most often unilateral, but 30 percent of cases occur bilaterally with multiple lesions. Onset of skin changes may begin from day one to day ten, with a peak incidence on days three to six after initiating Coumadin.2,6,7 However, case reports indicate CISN occurs much later than the "typical" time of onset.8 One suggestion for the late-onset phenomenon is lack of drug compliance with patients forgetting, or purposely choosing to omit, the drug on some days.
CISN has affected persons ranging in age from 16 to 93 (median: 54) years.9 Although the condition also occurs in men, the female:male ratio is described as 9:1. When CISN affects males, the breast is rarely involved, but the penis may be a site of necrosis.10-12
A classic pattern of skin changes occurs when the condition commences. Patients complain of paresthesias, sensations of pressure, and extreme pain. Areas of erythematous flush may become edematous and have a peau d'orange effect. Within 24 to 48 hours, petechiae develop that progress to hemorrhagic bullae and change quickly to full-blown necrotic eschar. The eschar may eventually slough or require extensive surgical debridement.11,12
Little is known regarding the exact historical changes that activate the pathology because biopsies are usually done later in the necrotic-generating event. However, scrutiny of patient histories has identified associated risk factors. These include the "classic" patient characteristics described previously, large loading doses of Coumadin, and acute thrombosis conditions.10,12,13
Several theories have been suggested related to the pathogenesis of CISN, although the exact etiology is obscure. Nalbadian and colleagues proposed that warfarin had a direct toxic effect (toxic vasculitis) at the junction of the precapillary and arterial capillary of the dermovascular loop.14 The drug-damaged capillaries dilate and rupture, and petechiae develop quickly. Veins distal to the injured capillaries thrombose, creating stasis of blood and tissue necrosis. Consequently, arteries in the skin and subcutaneous tissue are spared, whereas capillaries, venules, and, occasionally, subcutaneous veins are occluded selectively.15
Another proposed theory gaining acceptance is related to acquired or congenital coagulopathies. Protein C and Protein S deficiencies and inadequate Antithrombin III have been reported in a large percentage of CISN-affected patients.9 Plasmaproteins, such as Protein C, Protein S, and Antithrombin III, are potent natural, physiologic anticoagulants.
Following warfarin administration, plasmaprotein levels are believed to drop precipitously before the anticoagulant effect commences. An imbalance between procoagulation and anticoagulation occurs with the creation of a hypercoagulable state. This inequity generates thrombotic occlusions of the microvasculature with resulting necrosis.11,16
Another proposed theory is that Coumadin generates a hypersensitivity reaction. However, little diagnostic testing results support this proposition, as skin tests have been negative for allergic vasculitis.6,17,18
Despite these proposed etiologies, the majority of patients with CISN do not have an identifiable inherited hypercoagulable state, and whether a causal relationship exists in those who do is uncertain.19 Also noteworthy is that CISN rarely occurs in ambulatory settings, such as in new-onset atrial fibrillation patients. Perhaps an acute procoagulant process, such as an active thrombus, may be necessary along with other unknown mechanisms.19,20 Another important aspect is that CISN is a complication of the drug therapy rather than the result of simple over-anticoagulation.18
Differential diagnosis is a challenge, as CISN may mimic multiple other conditions. Most affected patients have had a serious medical event and suffer from multiple chronic illnesses. CISN must be distinguished from purpura fulminans, necrotizing fasciitis, microembolization, pressure ulcers, breast cancer, calciphylaxis, pyoderma gangrenosum, venous gangrene, purple toe syndrome, heparin-induced skin necrosis, and cryofibrinogenemia.12
Differential diagnosis of CISN is complicated by the frequent occurrence of subcutaneous hemorrhage in patients on oral anticoagulants. Hemorrhagic complications, however, are not common early in the course of therapy and do not result in skin or tissue necrosis.21
Clinical history and cutaneous distribution may be of major assistance in distinguishing CISN from other conditions, because CISN lesions are difficult to distinguish histologically by biopsy. Biopsy results suggestive of CISN usually show fibrin and thrombi in small dermal vessels with no evidence of inflammatory infiltration.13,21
Advice from clinicians for CISN prevention is available in the literature, although no clinical trials have been done to validate their perspectives. First, recognition of the population at risk is crucial. Acutely ill women started on Coumadin for prophylaxis or treatment of thromboembolic disease and those with plasmaprotein C and S and Antithrombin III deficiencies are at highest risk. Second, large loading doses of warfarin (>15mg) are not recommended; a daily dose of 7.5mg to 10mg is often prescribed, with adjustments as necessary. Full heparinization should be achieved before starting warfarin. Clinicians also should be aware of the syndrome and especially attuned to patients' early complaints of localized skin discomfort--especially in the breast, buttocks, and thighs--even in the absence of overt signs. A high level of suspicion may allow rapid reversal of warfarin with therapeutic heparinization before the syndrome processes begin.7,11
No current consensus exists regarding how to best treat CISN; therefore, treatment is empirical. In general, treatment of CISN is a two-pronged approach.13 After the diagnosis of CISN is made, Coumadin is discontinued, intravenous heparin is started, fresh frozen plasma is given, and subcutaneous vitamin K is administered as an initial response. These interventions are aimed at reversing the Coumadin effect quickly. Interventions including corticosteroids, dextran, vasodilators, sympathetic blockade, blood transfusions, oxygen therapy, and hypothermia have not altered the course of CISN.3,22 CISN appears to be progressive, despite immediate discontinuation of the agent.23
The other thrust of care is related to therapy of the necrotic wounds themselves. The necrosis usually involves the skin and subcutaneous fat and, less commonly, may involve muscle and fascia.3 Topical therapy may include use of local antibiotics, such as silver sulfadiazine, or special dressings including foams, special impregnated gauzes, and hydrogels.24
Surgical treatment is required in more than 50 percent of cases, with mastectomies and amputations necessary in advanced cases.25 Skin grafting may be required. Myocutaneous flaps are sometimes needed to close large defects.26
Sustained anticoagulation is vital for some patients' conditions but remains a challenge. Long-term heparin is inconvenient and may be associated with osteoporosis. An alternative is enoxaparin, a low-molecular-weight heparin. Cases have been reported in which CISN sufferers have been restarted on Coumadin without any further sequelae. Others have developed signs of impending recurrence.25,27 Some patients may be candidates for insertion of inferior vena cava filters.
After the acute event is resolved and wound care enacted, longer-term therapy must be addressed. The patient and family members may need to consider testing for Protein C and S or Antithrombin III deficiencies and opt to wear a medic-alert bracelet. These patients should alert healthcare professionals of their history before undertaking future invasive procedures.16,20
The author thanks Gae O. Decker-Garrad for editorial assistance.